Wyoming, 2020

Hail in Wyoming, June 29, 2020

June 29, 2020 · NWS UNR · 1 event in 1 county or zone

A thunderstorm became severe over central Crook County, producing large hail south of Hulett.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe over central Crook County, producing large hail south of Hulett.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 29, 10:23 PM MST, 27 minutes earlier.

Area forecast discussion, Jun 29, 10:23 PM MST, 27 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1123 PM MDT Mon Jun 29 2020

.DISCUSSION...(This Evening Through Monday)
Issued at 238 PM MDT Mon Jun 29 2020

Upper level analysis has a very amplified pattern across the CONUS
with ridge over central portions and large trof over the west.
Northern Plains lies just to the east of the western trof with
closed low centered over southern Idaho. Upper flow becoming
southerly across the area. Skies are mostly sunny at the moment.
At the surface, frontal boundary remains stalled across the Black
Hills area, with breezy southeast winds across the South Dakota
plains, and west to northwest winds across northeast Wyoming. Hot
and humid conditions are present across central SD with heat
indices approaching 100.

The best chances for showers and storms will come this evening
into the overnight as a stronger disturbance over eastern CO
moves north into the area. MLCAPE values to the west of the front
over northeast WY and far western SD will generally be in the 500
to 1500 j/kg range late this afternoon and early this evening.
Much higher values can be expected to the east of the front toward
central SD, but stronger cap will be in place and better forcing
should stay west of most of the area, so chances will taper off
quite a bit toward south central SD. Shear looks sufficient for
isolated strong to severe storms over northeast WY and far western
SD. Large hail and strong wind gusts will be the main threat from
any severe storms. Activity will diminish in intensity overnight,
with the best chances for rainfall from far northeast WY to
northwest SD.

Cool front nudges eastward into central SD Tuesday as the upper
trof and low start to move north-northeast through western MT.
Highs will be in the 70s and 80s, coolest over western and
northern areas, and warmest across south central SD. Best chances
for rainfall again look to be across northwest SD. Chances for
storms in the afternoon will be across the central and eastern
Dakotas, extending into Tuesday night, especially for severe
storms. However, some instability and favorable shear over western
SD would allow isolated stronger storms to potentially develop
later in the day.

Upper low shifts north into western Canada on Wednesday, with drier
air moving into the area. The day is starting to look dry for most
areas, but steep lapse rates and some instability could produce
isolated to widely scattered showers and a few storms in the
afternoon over the Black Hills and areas to the north and west.
Ridge builds back over the region late week and the holiday
weekend. This will bring very warm and mainly dry conditions,
especially Thursday and Friday. Highs will be back in the 80s and
90s through the period. Cannot rule out isolated storms trying to
develop in the afternoon and evening, especially on Friday, but
warm air aloft and lack of forcing will limit chances. Chances
could increase some over the weekend as medium range models show
the ridge axis shifting a bit further east across the Plains and
potentially allowing stronger disturbances to pass over the
northern high Plains on the west side of the ridge.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Tuesday Night)
Issued At 1121 PM MDT Mon Jun 29 2020

SHRA/TS will move across the region from west to east through
Tuesday evening. The strongest storms may contain erratic/gusty
winds, hail, and IFR conditions. Areas of MVFR CIGS will
overspread northeast WY into northwest/west-central SD overnight
and then slowly improve Tuesday afternoon.

&&

.FIRE WEATHER...
Issued At 238 PM MDT Mon Jun 29 2020

A period of elevated fire weather conditions is likely late this
afternoon over southern portions of northeast Wyoming into extreme
southwest South Dakota. Relative humidities will drop to 15 to 20
percent, with winds of 10 to 15 mph over most of the area. Wind
gusts up to 25 mph are likely over southern Campbell County in the
afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...15
AVIATION...Helgeson
FIRE WEATHER...15
Hazardous weather outlook, Jun 29, 7:40 AM MST, 15 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
840 AM MDT Mon Jun 29 2020

SDZ001-002-012-WYZ071-301300-
Harding-Perkins-Butte-Northeastern Crook-
840 AM MDT Mon Jun 29 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms late this
afternoon and evening. Large hail and damaging winds will be the
main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk of severe thunderstorms Tuesday
afternoon and evening. Large hail and damaging winds will be the
main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ049-301300-
Tripp-
940 AM CDT Mon Jun 29 2020

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

Heat indices will peak at 103 degrees today. Take it easy and
drink plenty of fluids.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight risk of severe thunderstorms Tuesday afternoon
and evening. Large hail and damaging winds will be the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-046-301300-
Ziebach-Haakon-Jackson-Mellette-
840 AM MDT Mon Jun 29 2020 /940 AM CDT Mon Jun 29 2020/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are possible tonight. Some storms may contain hail
and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk of severe thunderstorms Tuesday
afternoon and evening. Large hail and damaging winds will be the
main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024>030-041-042-044-047-072-074-WYZ054>058-301300-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Fall River-Oglala Lakota-Bennett-Todd-
Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
840 AM MDT Mon Jun 29 2020 /940 AM CDT Mon Jun 29 2020/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...the Black Hills of South Dakota...northeast Wyoming...
and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms late this
afternoon and evening. Large hail and damaging winds will be the
main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday afternoon and evening. Some
storms may contain hail and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ013-031-073-301300-
Northern Meade Co Plains-Pennington Co Plains-
Southern Meade Co Plains-
840 AM MDT Mon Jun 29 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms late this
afternoon and evening. Large hail and damaging winds will be the
main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk of severe thunderstorms Tuesday
afternoon and evening. Large hail and damaging winds will be the
main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 29, 8:19 PM MST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
919 PM MDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             2 ESE LODGEPOLE         45.79N 102.63W
06/29/2020  E0.70 INCH       PERKINS            SD   TRAINED SPOTTER

&&

EVENT NUMBER UNR2002137

SJR
Local storm report, Jun 29, 8:23 PM MST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
923 PM MDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             1 SE DWTN SPEARFISH     44.49N 103.84W
06/29/2020  E1.00 INCH       LAWRENCE           SD   PUBLIC

&&

EVENT NUMBER UNR2002138

POJORLIE
Local storm report, Jun 29, 8:27 PM MST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
927 PM MDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             2 W DWTN SPEARFISH      44.50N 103.90W
06/29/2020  M1.00 INCH       LAWRENCE           SD   PUBLIC

&&

EVENT NUMBER UNR2002139

POJORLIE
Local storm report, Jun 29, 8:30 PM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
930 PM MDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     7 E NEW UNDERWOOD       44.11N 102.70W
06/29/2020  E60 MPH          PENNINGTON         SD   TRAINED SPOTTER

&&

EVENT NUMBER UNR2002140

POJORLIE
Local storm report, Jun 29, 8:36 PM MST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
936 PM MDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             TILFORD                 44.30N 103.43W
06/29/2020  E0.88 INCH       MEADE              SD   TRAINED SPOTTER

&&

EVENT NUMBER UNR2002141

POJORLIE
Local storm report, Jun 29, 9:58 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1058 PM MDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     TSTM WND DMG     18 ENE ZEONA            45.27N 102.57W
06/29/2020                   PERKINS            SD   LAW ENFORCEMENT

            TREES DOWN ON BIXBY ROAD

&&

EVENT NUMBER UNR2002142

WFO UNR

The radar

The Rapid City radar (KUDX), 148 km away, was scanning. The volume nearest the first event began at 05:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crook

When
June 29, 10:50 PM MST
Where
Crook County, 6.44 mi SE of Devils Tower
Measured
1.5 in hail
Reported by
Public
Coordinates
44.520, -104.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902613.